Effect of potassium-magnesium citrate on upper gastrointestinal mucosa

G. B. Gonzalez, C. Y C Pak, B. Adams-Huet, R. Taylor, L. E. Bilhartz

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

Background: Potassium supplements may cause mucosal damage of the gastrointestinal tract. Aim: To evaluate the effect of a new potassium supplement, potassium-magnesium citrate (K-Mag), on upper gastrointestinal mucosa and to compare it with an older potassium supplement, potassium citrate (Urocit-K). Methods: A randomized and double-blind study was conducted utilizing 36 healthy adults. Subjects were randomized into three groups: K-Mag (70 mmol/day K, 35 mmol/day citrate and 17.6 mmol/day Mg): Urocit-K (70 mmol/day K and 23.4 mmol/day citrate), and placebo. All subjects took 5 tablets b.d. of the allocated drug and 2 mg t.d.s. of glycopyrrolate for 7 days. On day 8, stool was examined for occult blood, a symptom score was calculated and an oesophagogastroduo- denoscopy was performed. Mucosal lesions were scored at five anatomic sites. Results: Demographic characteristics and symptom score were similar in the three groups (< 10% with more than mild symptoms). There were no significant differences in the endoscopic scores at any site examined nor in the total scores among the three groups. Erosion or ulcers were found in 18% of K-Mag, 23% of Urocit-K and 17% of the placebo group. Conclusion: Short-term use of K-Mag does not appear to induce lesions in the upper gastrointestinal mucosa and its oral tolerance is similar to Urocit-K or placebo.

Original languageEnglish (US)
Pages (from-to)105-110
Number of pages6
JournalAlimentary Pharmacology and Therapeutics
Volume12
Issue number1
DOIs
Publication statusPublished - 1998

    Fingerprint

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this